I am a 20 year old female who is already experiencing chronic pain. I take pain medications on a daily basis in order to function in pain! They help so very much. However, my mom is starting to call me an addict. I am in so much pain and take them only for that reason. However, I feel guilty because sometimes they make me feel weird, almost "happy". Does anyone else have this problem? I don't take them for a good feeling (i don't even always have a good feeling sometimes i feel terrible after taking it (nausea, etc.) )I feel so bad taking them...when i go to the pharmacy to get them to pharmacists look at us patients with such judgmental eyes! I have considered stopping them but then I am in SO much more pain and cannot operate! I am in my undergraduate in university studying science with hopes to then study medicine. I take percocet up to 5 times daily (every 4 hours) and I take amitriptiline before bed. Any help is greatly appreciated!
Hello db14 - I'm a 20 year old male who's been going through chronic pain for a little while. Don't listen to anyone who calls you an addict - I assure you, you'll be able to get off the drugs with no problems once the time comes. It has been shown that those who take those drugs for long-term pain control don't form the same psychological dependence that drug addicts do. I personally take a decent bit of morphine to control my own issues. I've gotten my fair share of "looks" from people too, I just try to ignore them. I'm confident the people who "judge" us wouldn't even think twice about
taking them had they been in our shoes.
As far as the sideeffects go - they do vary from person to person; I personally never got any major sideeffects. The only sideffect I really had was the itchiness from the histamine release when I was on oxycodone. I've since switched to morphine and I don't get the itchiness anymore. Most people do develop a tolerance to the drugs over time, so your side effects should lessen with time. If you find that they're bad enough to prevent you from functioning "normally", then ask your doctor if he'd be willing to switch you to an equivalent dose of another narcotic. I've had pretty much no sideffects from morphine, and I know other people who get very nauseous on hydrocodone, but feel perfectly fine on oxycodone and vice versa. Depending on how large of a dose you're taking, the tylenol in the percocet could be giving you problems. I know sometimes doctors are hesitant to give plain oxycodone due to the potential for abuse, but it might be worth asking.
I too am an undergraduate in a science curriculum and want to become a doctor btw! I had to take this semester off because my pain got so uncontrollable that I couldn't reasonably function. I am hoping to get back on track next semester. Thankfully I had enough credits that I should be able to graduate on time... but even if I can't, it's not the end of the world. As long as I keep my grades up and do well on the MCATs, I should hopefully be able to get into a good school
Post Edited (terraphantm) : 11/27/2011 10:35:31 PM (GMT-7)